Hail, Denver
- When
- June 23, 2:52 PM MST
- Where
- Denver County, 1.59 mi W of Denver
- Measured
- 0.75 in hail
- Reported by
- NWS Employee
- Coordinates
- 39.730, -104.960
Severe thunderstorms produced quarter size hail across Adams, Denver, Douglas and Elbert Counties. In addition, wet microbursts produced thunderstorm outflow winds up to 80 mph across Logan, Morgan, Phillips and Sedgwick Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Severe thunderstorms produced quarter size hail across Adams, Denver, Douglas and Elbert Counties. In addition, wet microbursts produced thunderstorm outflow winds up to 80 mph across Logan, Morgan, Phillips and Sedgwick Counties. Two weak tornadoes were reported in Elbert and Logan Counties. The severe weather caused a fatal automobile accident along Interstate 76 between Sterling and Julesburg.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 23, 1:35 PM MST, 1 hour 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 235 PM MDT TUE JUN 23 2009 .SHORT TERM...MOIST AIRMASS OVER THE STATE TODAY AS SUBTROPICAL MOISTURE IS PULLED NORTH IN SOUTHWESTERN FLOW ALOFT. DEWPOINTS IN THE 60S REMAIN AS WELL WITH NORTHEASTERN UPSLOPE SURFACE FLOW. PRECIPITABLE WATER VALUES ARE ABOUT 1 TO 2 TENTHS HIGHER THAN YESTERDAY. HOWEVER A STRONG CAP EXISTS ON THIS MORNINGS SOUNDING FROM THE BUILDING UPPER HIGH OVER THE SOUTH CENTRAL STATES. MODELS AND ANALYSIS ARE SHOWING CAPES OF 1000-2000 J/KG AND APPROACHING 2500 J/KG OVER THE NORTHEAST CORNER. THE FORECAST PROBLEM IS PREDICTING WHEN/IF THIS CAP WILL BREAK FOR THESE CAPES TO BE UTILIZED. CONVECTION HAS ALREADY BEGUN OVER THE MOUNTAINS AND PALMER DIVIDE. A WEAK SHORTWAVE ALOFT AND A SLIGHT SOUTHERLY EXTENSION OF THE JET IS OVER THE STATE THIS AFTERNOON...BELIEVE THIS WILL HELP BREAK THIS CAP ALONG WITH SOME BOUNDARIES FLOATING AROUND FROM LAST NIGHTS CONVECTION. MINOR QG ASCENT IS SHOWN OVER NRN CO THIS AFTERNOON AND EARLY EVENING HOURS. HAVE INCREASED POPS SLIGHTLY SINCE CONVECTION HAS STARTED A LITTLE EARLIER THAN EXPECTED AND BELIEVE IT WILL CONTINUE AS UPPER LEVEL DYNAMICS SHOULD HAVE BEST EFFECT LATER TODAY. CONVECTION SHOULD PUSH OUT ONTO THE NORTHEASTERN PLAINS THIS EVENING. STORMS SHOULD MOVE PRETTY QUICK THEN AS THE SOUTHWESTERLY FLOW INCREASES...FORECAST AREA SHOULD DRY OUT AND HELP CONVECTION EXIT THE AREA BY 06Z OR SO. WITH PRECIPITABLE WATER VALUES EXPECTED TO BE AROUND AN INCH HEAVY RAINFALL WILL BE POSSIBLE FROM THE STORMS. OVERALL SHEAR PROFILE IS FAVORABLE FOR A FEW SEVERE STORMS OVER NORTHEASTERN CO ALTHOUGH MID LEVEL FLOW IS NOT FORECAST TO BE AS STRONG AS MONDAY EVENING. THE UPPER RIDGE WILL CONTINUE TO BUILD TOMORROW TO BRING MORE WESTERLY FLOW ALOFT. WILL SEE A SLIGHT INCREASE IN TEMPERATURES AND THE CONTINUED PATTERN OF AFTERNOON AND EVENING CONVECTION...HOWEVER WITH A SLIGHTLY DRIER AIRMASS. .LONG TERM...WILL CONTINUE TO TREND PRECIP CHANCES UPWARD THROUGH THE LATTER HALF OF THE WEEK AS MODELS ALSO CONTINUE TO INDICATE AN INCREASE IN MOISTURE ACROSS THE REGION. EARLY IN THE PERIOD MODELS SHOW FLOW AROUND THE WESTERN PERIPHERY OF A LARGE WARM CORE RIDGE OF HIGH PRESSURE NOW CENTERED OVER MISSOURI SENDING SUBTROPICAL MOISTURE UP INTO COLORADO. BY WEEK/S END MODELS SHOW THIS RIDGE BECOMING CENTERED SQUARELY OVER COLORADO. NORMALLY THIS WOULD RESULT IN DRYING AND WARMING FOR US...BUT IN THIS CASE THE UPPER RIDGE WILL ONLY SERVE TO TRAP AND RECIRCULATE THIS MOIST AND UNSTABLE AIR OVER THE REGION THROUGH SATURDAY. DURING THIS SAME PERIOD PRECIPITABLE WATER VALUES ACROSS NORTHEAST COLORADO GRADUALLY RISE WITH MEAN VALUES APPROACHING 1.5 INCHES BY LATE FRIDAY. FURTHERMORE WITH THE UPPER RIDGE SITTING OVER THE REGION STEERING/TRANSPORT WINDS WILL BECOME QUITE LIGHT. AS TEMPERATURES WARM ALOFT...HAIL CHANCES SHOULD DIMINISH...WHILE THE CHANCE FOR HEAVY RAINFALL FROM SLOW MOVING STORMS SHOULD INCREASE SETTING THE STAGE FOR FLASH FLOODING. BY THE WEEKEND MEDIUM RANGE GUIDANCE SHOWS THE UPPER RIDGE SHRINKING BACK TOWARD THE SRN GREAT PLAINS WHICH ALLOWS A SHORT-WAVE TROUGH TO MOVE OUT OF THE GREAT BASIN/PACIFIC NORTHWEST AND ACROSS COLORADO EITHER SATURDAY NIGHT OR SUNDAY. IN ADDITION THE GFS SHOWS A SFC COLD FRONT DROPPING INTO NERN COLORADO ON SATURDAY FOLLOWED BY A SEVERAL DEG C DROP IN DAYTIME TEMPERATURES WITH UPSLOPE FLOW. MODELS HAVE INDICATED SUCH A SCENARIO ON THE LAST FEW RUNS...HOWEVER MODELS APPEAR TO BE IN BETTER AGREEMENT IN THE LATEST RUN. FOR THAT REASON AND TO BLEND BETTER WITH SURROUNDING NWS OFFICES WENT AHEAD TO LOWERED TEMPS ON SATURDAY BY 1-3C. BY SUNDAY MODELS SHOW THE SHORTWAVE TROUGH AND COOLER AIRMASS MOVING EAST AS DRIER AND MORE STABLE AIR MOVES IN FROM THE NW. THEREFORE SHOULD SEE A SLOW REBOUND IN TEMPERATURES THROUGH EARLY NEXT WEEK AND A NOTABLE DROP IN PRECIP CHANCES AREAWIDE. COULD SEE TEMPS RETURNING TO LEVELS ABOVE NORMAL BY MONDAY. && .AVIATION...WINDS BECOMING SE BY 21Z WITH SPEEDS IN THE 10-15 MPH RANGE. SCT TSTMS TO AFFECT THE AIRPORTS IN THE 21Z-01Z TIME FRAME ...WITH THE MOST ACTIVITY EXPECTED ALONG THE FOOTHILLS AND PALMER DIVIDE. BRIEF PERIOD OF MVFR DUE TO HEAVY RAINFALL. GUSTY WINDS UP FROM 30-40 MPH MAY ALSO OCCUR WITH THE STORMS AS THEY MOVE ACROSS. AFTER 03Z...SOUTHWESTERLY WINDS SHOULD DRY THE AIRMASS OUT AND QUICKLY MOVE ACTIVITY TO THE NORTHEAST PLAINS. DIURNAL WINDS WILL KICK IN TONIGHT WITH VFR CONDITIONS LASTING THROUGH TOMORROW AFTERNOON. SCATTERED SHOWERS WITH A FEW THUNDERSTORMS TO AFFECT THE AREA TOMORROW AFTERNOON. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. KRIEDERMAN/BAKER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1102 AM MDT TUE JUN 23 2009 COZ030>051-241200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1102 AM MDT TUE JUN 23 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP IN THE MOUNTAINS...FOOTHILLS AND PALMER DIVIDE BY MID AFTERNOON AND OVER THE PLAINS FROM LATE AFTERNOON INTO THE EARLY EVENING HOURS. A FEW STORMS MAY BECOME SEVERE OVER NORTHEAST COLORADO LATE THIS AFTERNOON AND EVENING WITH HAIL TO ONE INCH IN DIAMETER. OTHERWISE EXPECT THE STORMS TO PRODUCE HEAVY RAIN UP TO ONE INCH IN 30 MINUTES...SMALL HAIL AND WIND GUSTS TO 40 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORM CHANCES WILL GRADUALLY INCREASE THROUGH THE LATTER HALF OF THE WEEK AS VERY MOIST AND UNSTABLE AIR CONTINUES TO FLOW UP FROM MEXICO AND THE GULF OF MEXICO. THUNDERSTORM ACTIVITY SHOULD REACH A PEAK BY LATE ON FRIDAY WITH PERHAPS A REPEAT PERFORMANCE ON SATURDAY WITH AN UPPER LEVEL LOW PRESSURE TROUGH AND SURFACE COLD FRONT RUNNING INTO THIS MOISTURE LADEN AIRMASS. THERE WILL BE A SLIGHT CHANCE FOR SEVERE WEATHER ON THE PLAINS EACH DAY...WITH LARGE DAMAGING HAIL THE MAIN THREAT. HOWEVER BY LATE IN THE WEEK...HEAVY RAINFALL AND LOCALIZED FLOODING MAY BECOME MORE OF A THREAT ESPECIALLY FOR AREAS IN AND ALONG THE FRONT RANGE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 2 PM. KRIEDERMAN/BAKER
The national radar mosaic for the moment the first event began.
8 thunderstorm wind, 7 hail, 2 tornado. Local standard time, as filed.
A small tornado touched down but did no damage.
A very short but intense wet microburst produced damaging winds. Numerous tree limbs and some trees were downed around Fort Morgan and Brush. Downed power lines ignited at least two utility pole fires and caused scattered electrical outages.
A tornado touched down but did no damage.
A wet microburst contributed to a fatal car accident near Holyoke. The combination of very strong winds and heavy rain caused extremely poor visibilities. The severe thunderstorms wind rolled a semi truck hauling an empty trailer on its side. The trailer came to rest on the center median while the truck ended up in the left eastbound lane. A van following behind then struck the undercarriage of the rolled over semi truck and ran off the road. The driver the of the van was killed. His teenage son and the driver of the truck suffered minor injuries.
Strong winds downed branches two to three inches in diameter.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Thunderstorm Wind, Logan | 2009-06-23 | 43 | Male | Vehicle/Towed Trailer | Direct |
| Thunderstorm Wind, Logan | 2009-06-23 | Male | Vehicle/Towed Trailer | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2009Every state in 2009This day in weather historyThe tornado archive for Colorado, 2009Warnings in Colorado, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 166951, 166950, 166949, 166948, 166953, 166952, 166947, 166954, 177325, 168680, 168681, 168682, 177331, 168683, 168684, 168686, 168687.